Iowa, 2008

Tornadoes in Iowa, May 1, 2008

May 1, 2008 · NWS FSD · 7 events in 4 counties and zones

Thunderstorms produced 5 confirmed tornadoes over extreme northwest Iowa during the early evening hours of May 1st. One large long track tornado caused considerable damage, while the other 4 tornadoes were short lived and weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced 5 confirmed tornadoes over extreme northwest Iowa during the early evening hours of May 1st. One large long track tornado caused considerable damage, while the other 4 tornadoes were short lived and weak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 1, 3:15 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 1, 3:15 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT THU MAY 1 2008

.DISCUSSION...

TWO CONCERNS FOR TONIGHT - SEVERE WEATHER THIS EVENING IN
NORTHWESTERN IOWA AND THEN RAINFALL EVOLVING LATER THIS EVENING AND
OVERNIGHT. THERE IS AMPLE SHEAR ACROSS IN NW IA WITH 0-6 KM BULK
SHEAR OF 36 KTS AND 0-3 KM TOTAL SHEAR OF 53 KTS. COUPLED WITH CAPE
OF 1600 J/KG...THIS IS FAVORABLE FOR SUPERCELL DEVELOPMENT.
HOWEVER...THERE IS A STRONG CAP IN PLACE OVER THE AREA WITH THE
1811Z TAMDAR SOUNDING SHOWING CONVECTIVE INHIBITION OF 270-300 J/KG.
WITH THE UPPER WAVE SO FAR TO THE EAST...IT APPEARS THAT CONVECTION
WILL HAVE A DIFFICULT TIME DEVELOPING IN NW IA. SO HAVE ONLY CHANCE
POPS FOR THIS AREA. HOWEVER...IF CONVECTION DOES DEVELOP...SEVERE
STORMS WOULD RAPIDLY DEVELOP. THIS CONDITIONAL THREAT WILL ONLY LAST
UNTIL 8 PM.

MORE LIKELY STORMS WILL CONTINUE EASTWARD ALONG AN 850 MB BOUNDARY
THAT EXTENDS ALONG I90.  ALREADY ELEVATED STORMS ARE ONGOING WEST OF
THE JAMES VALLEY. EXPECT THAT AS WE APPROACH SUNSET STORMS WILL
BECOME MORE NUMEROUS TOWARD I90 INTO SW MN AND FAR NRN IOWA. WHILE
SOME PEA SIZE HAIL IS POSSIBLE...SEVERE WEATHER DOES NOT APPEAR TO
BE A THREAT. THESE STORMS WILL MOVE TO THE NORTH AS A DRY SLOT MOVES
INTO THE CWA. THIS IS EXPECTED TO PUSH THE PRECIP ALONG AND N OF
HIGHWAY 14 AND ALONG THE MO RIVER AFTER MIDNIGHT AND WILL LEAVE A
LARGE AREA OF LOW CLOUDS WITH PERHAPS SOME DRIZZLE AND LIGHT FOG.
AN MCS IS EXPECTED TO DEVELOP ALONG A MIDLEVEL COLD FRONT LATE
TONIGHT IN SRN NEBRASKA AND MOVE TO THE NORTHEAST INTO FAR SE SD AND
NW IOWA AROUND 12Z. WITH THE DRY SLOT MOVING IN...COLD AIR WILL MOVE
IN FROM THE SOUTH AND WEST THIS EVENING WITH TEMPS FALLING INTO THE
40S AND 50S FAIRLY QUICKLY ALONG THE MO RIVER AND SPREADING
NORTHEAST.

ON FRIDAY...EVEN WITH TROWAL CONTINUING TO DEVELOP ACROSS THE
REGION...PRECIPITATION WILL BE RATHER LIMITED EARLY IN THE MORNING
WITH DRY SLOT REMAINING OVER THE AREA...BUT EXPECT PRECIPITATION TO
INCREASE IN OUR SOUTHWEST WITH AFORMENTIONED MID LEVEL BOUNDARY IN
OUR SOUTHWEST...AS UPPER LEVEL WAVE WRAPS INTO OUR EAST. WOULD
EXPECT PRECIPITATION TO BE MORE CONVECTIVE IN THE MORNING IN THE DRY
SLOT...THEN TRANSITIONING TO MORE OF A RAIN/ISOLATED THUNDERSTORM
EVENT IN THE LATER MORNING...TO JUST MAINLY RAIN IN THE AFTERNOON.
WITH THE TROWAL TAKING SHAPE OVER OUR NORTH AND WEST BY
18Z...ALIGNED HIGHEST POPS OVER THIS AREA THROUGH THE
AFTERNOON...EXPANDING TO THE SOUTH AND EAST BY EVENING AS FORCING
PUSHES EASTWARD. PER MODEL THERMAL PROFILES...LOOKS LIKE
TEMPERATURES ALOFT BEGIN TO COOL TO 0 TO -3 C AT 850 MB IN OUR WEST
BETWEEN 18Z AND 00Z. AS CONTINUES TO BE THE CASE OF LATE...GFS
OFFERS THE COOLEST SOLUTION...NAM INTERMEDIATE...AND THE ECMWF THE
WARMEST. WITH THAT IN MIND...HAVE PRECIPITATION TRANSITIONING TO
SNOW IN THE WESTERN JAMES RIVER VALLEY BY 00Z. MAY SEE AN INCH OR
TWO OF ACCUMULATION AROUND GREGORY COUNTY AS COLDER AIR WRAPS IN
BEHIND THE SYSTEM IN THE LATE AFTERNOON. HEAVIEST QPF ON FRIDAY
LOOKS TO BE NORTH OF INTERSTATE 90 FROM CHAMBERLAIN TO MITCHELL TO
BROOKINGS TO MARSHALL...ALONG THE TROWAL AXIS...THEN SHIFTING TO THE
EAST ON FRIDAY NIGHT WITH THE TROWAL.

THE TROWAL BEGINS TO WEAKEN BY 06Z ON SATURDAY...AND APPEARS THAT
PRECIPITATION WILL BEGIN TO WIND DOWN FROM WEST TO EAST BY 12Z ON
SATURDAY MORNING. WITH TEMPERATURES ALOFT CONTINUING TO COOL FROM
THE WEST DURING THE NIGHT...PRECIPITATION WILL SLOWLY TRANSITION TO
LIGHT SNOW JUST BEFORE ENDING...WITH NOT MUCH ACCUMULATION EXPECTED
AS PRECIPITATION WILL BE WINDING DOWN AS COLDER AIR COMES IN.

AFTER THAT...WITH SURFACE HIGH PRESSURE AND RISING 500 MB HEIGHTS
BUILDING INTO THE REGION INTO THE BEGINNING OF NEXT WEEK...LOOKS TO
BE DRY WITH A WARMING TREND THROUGH TUESDAY.

&&

.AVIATION...
ISOL TO SCT CONVECTION POSSIBLE THIS EVENING AT SUX AND FSD WITH
RAIN AND EMBEDDED CONVECTION IN HON. CIGS IN SUX AND FSD WILL BE
AROUND 3 KFT INITIALLY BUT WILL RISE IN SUX AFTER THE WIND SHIFT TO
SW TOWARD 00Z AS DRIER AIR MOVES IN.  CIGS AT FSD AND HON WILL STAY
LOW ALTHOUGH THE THREAT OF RAIN WILL END BY MIDNIGHT IN FSD AND
AFTER MIDNIGHT IN HON. HOWEVER...THERE WILL BE SOME LIGHT FOG AND
DRIZZLE AS WELL AS LOW CLOUDS CREATING MVFR AND IFR CONDITIONS ALL
NIGHT.  CONVECTION WILL MOVE BACK TOWARD SUX AROUND 12Z AND FSD
AROUND 15Z WITH WINDS SHIFTING BACK TO NE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER/JM
Hazardous weather outlook, May 1, 10:55 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 AM CDT THU MAY 01 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1155 AM CDT THU MAY 01 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH MID AFTERNOON NORTH OF
A LINE FROM GREGORY TO WORTHINGTON. HOWEVER DUE TO A STRONG
INVERSION ALOFT...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THERE IS A CHANCE A FEW STORMS MAY DEVELOP BETWEEN 4 PM AND 7 PM
SOUTH OF A LINE FROM VERMILLION TO SPENCER. IF STORMS ARE ABLE TO
DEVELOP...THEY WOULD BE CAPABLE OF PRODUCING HAIL UP TO HALF
DOLLAR SIZE AND WIND GUSTS TO 65 MPH. MORE LIKELY...SCATTERED
THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF INTERSTATE 90 LATER
THIS EVENING.  WHILE THESE STORMS WILL BE CAPABLE OF PRODUCING
PEA SIZE HAIL...SEVERE WEATHER IS NOT EXPECTED.

FLOODING...
HEAVY RAINFALL IS ANTICIPATED THROUGH FRIDAY NIGHT OVER PORTIONS
OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA.  RAINFALL OF 1
TO 2 INCHES IS POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 90. IF
WIDESPREAD HEAVY RAIN DOES OCCUR...RIVER FLOODING WOULD BECOME A
THREAT ACROSS THIS AREA INTO EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS COULD LINGER INTO FRIDAY MORNING ACROSS
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. HOWEVER SEVERE
STORMS ARE NOT EXPECTED.

THERE IS A CHANCE THAT SOME LIGHT SNOW COULD MIX WITH RAIN ACROSS
THE AREA...EXPANDING FROM WEST TO EAST LATE FRIDAY INTO FRIDAY
NIGHT AS COLDER AIR ALOFT SPREADS INTO THE AREA. AT THIS TIME ANY
SNOW ACCUMULATIONS ARE EXPECTED TO BE MINIMAL...GENERALLY AROUND
AN HALF INCH OR LESS...HIGHER ELEVATIONS AROUND GREGORY COUNTY IN
SOUTH CENTRAL SOUTH DAKOTA COULD SEE AN INCH OR TWO IF THE SNOW
BEGINS EARLY ENOUGH FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE
FROM
VERMILLION TO SIOUX CITY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 1, 3:57 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             4 NE TYNDALL            43.03N 97.81W
05/01/2008  M1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

MJF
Local storm report, May 1, 4:29 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             4 W LESTERVILLE         43.04N 97.67W
05/01/2008  M0.88 INCH       BON HOMME          SD   EMERGENCY MNGR

            FEW NICKEL.

&&

MJF
Local storm report, May 1, 4:52 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             TYNDALL                 42.99N 97.86W
05/01/2008  M0.88 INCH       BON HOMME          SD   TRAINED SPOTTER

0537 PM     HAIL             5 NE UTICA              43.03N 97.43W
05/01/2008  M0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0540 PM     HAIL             4 ENE YANKTON           42.91N 97.32W
05/01/2008  M0.88 INCH       YANKTON            SD   EMERGENCY MNGR

&&

MJF
Local storm report, May 1, 5:14 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             MENNO                   43.24N 97.58W
05/01/2008  M0.75 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0535 PM     HAIL             SCOTLAND                43.15N 97.72W
05/01/2008  E0.88 INCH       BON HOMME          SD   AMATEUR RADIO

            HAIL COVERED GROUND.

0556 PM     HAIL             7 ENE ARMOUR            43.36N 98.22W
05/01/2008  M0.75 INCH       DOUGLAS            SD   TRAINED SPOTTER

0608 PM     HAIL             5 NW IRENE              43.13N 97.23W
05/01/2008  M1.75 INCH       YANKTON            SD   STORM CHASER

&&

MJF
Local storm report, May 1, 5:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 SSE MAYFIELD          43.03N 97.28W
05/01/2008  E1.50 INCH       YANKTON            SD   TRAINED SPOTTER

&&

TRM
Local storm report, May 1, 5:48 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 SW PARKER             43.29N 97.25W
05/01/2008  E1.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

TRM

The radar

The Sioux Falls radar (KFSD), 73 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

7 tornado. Local standard time, as filed.

Tornado, Sioux

When
May 1, 5:55 PM CST to 5:56 PM CST
Where
Sioux County, 4 mi SW of Sioux Center
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.039, -96.236

A brief tornado caused no reported damage.

Tornado, Sioux

When
May 1, 5:59 PM CST to 6:16 PM CST
Where
Sioux County, 4 mi S of Rock Vly to 5.6 mi NW of Rock Vly
Rating
EF2
Path length
8.89 mi
Path width
400 yd
Continued into
Lyon, Ia (FSD)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
43.142, -96.300

A tornado damaged numerous trees, including large trees uprooted, blew windows out of a home, destroyed a metal shed, blew two windows and part of a wall out of a metal building, damaged at least three grain bins, destroyed or damaged numerous outbuildings and small sheds, blew down or snapped off at least 15 power poles, bent a metal light pole, tipped one wagon and blew the top off another, blew down a barb wire fence and pushed fence posts almost to the ground, destroyed a hog barn, and flattened corn stubble, before crossing the county line into Lyon County. Contents inside several damaged or destroyed buildings and sheds were also damaged, especially on one farm where damaged buildings housed a farm and trucking business.

Tornado, Lyon

When
May 1, 6:16 PM CST to 6:24 PM CST
Where
Lyon County, 6.39 mi SSE of Inwood to 2.4 mi SE of Inwood
Rating
EF1
Path length
4.06 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.243, -96.380

A tornado that crossed from Sioux County damaged a barbed wire fence, damaged or destroyed at least three outbuildings, caused minor damage to a home, and blew out or flattened corn stubble.

Tornado, Lyon

When
May 1, 6:30 PM CST to 6:31 PM CST
Where
Lyon County, 2 mi E of Doon
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.280, -96.190

A brief tornado caused no reported damage.

Tornado, O'Brien

When
May 1, 6:42 PM CST to 6:43 PM CST
Where
O'Brien County, 3 mi S of Sheldon
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.137, -95.870

A brief tornado caused no reported damage.

Tornado, Lyon

When
May 1, 6:44 PM CST to 6:45 PM CST
Where
Lyon County, 2 mi W of George
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.350, -96.040

A brief tornado caused no reported damage.

Tornado, Osceola

When
May 1, 7:05 PM CST to 7:06 PM CST
Where
Osceola County, 0.85 mi NE of Ashton
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.330, -95.790

A brief tornado caused no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105607, 105611, 105613, 105617, 105620, 105618, 106586.